Alert archive / North Dakota / Special Weather Statements in 2020
Special Weather Statement, NWS Bismarck, ND
NWS Bismarck, ND issued this special weather statement at Aug 9, 2020, 1:57 AM CDT for Mountrail County, North Dakota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2020, 1:57 AM CDT (06:57 UTC)
- Expired
- Aug 9, 2020, 2:30 AM CDT
- In force
- 33 min
- Issued by
- NWS Bismarck, ND
County Mountrail County, ND
The radar
The Minot AFB radar (KMBX), 153 km from the middle of the area, began a volume at 06:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 7.0 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2499 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
346
WWUS83 KBIS 090657
SPSBIS
Special Weather Statement
National Weather Service Bismarck ND
157 AM CDT Sun Aug 9 2020
NDZ017-090730-
McKenzie ND-
157 AM CDT Sun Aug 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MCKENZIE COUNTY
UNTIL 230 AM CDT...
At 157 AM CDT, a strong thunderstorm was located 15 miles west of 4
Bears Lodge, or 20 miles northeast of Watford City, moving northeast
at 30 mph.
Penny size hail and wind gusts to 40 mph will be possible with this
storm.
Locations impacted include...
Keene and Charlson.
LAT...LON 4813 10288 4808 10270 4796 10263 4783 10291
4796 10307
TIME...MOT...LOC 0657Z 227DEG 24KT 4797 10290
$$
ABELINGWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at Aug 9, 12:37 AM CDT, 1 hour 20 minutes earlier.
Area forecast discussion, Aug 9, 12:37 AM CDT, 1 hour 20 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 1237 AM CDT Sun Aug 9 2020 .UPDATE... Issued at 1215 AM CDT Sun Aug 9 2020 CAM models have been focusing convective initiation across western North Dakota this morning. West central North Dakota is in an area of isentropic lift, convergence ahead of the low level jet, and convergence along an eastward moving cold frontal boundary. This area is also within cape values of 1500 and shear of 35 kts. So some potential for large hail and gusty winds this morning. Current forecast looks good as several storms have formed. UPDATE Issued at 858 PM CDT Sat Aug 8 2020 Updated the forecast to adjust pops for tonight and go with areal coverage in the weather grids. KBIS radar shows the first thunderstorm developing in southwest North Dakota. This area should continue to see thunderstorms develop tonight as the H85 jet and low level moisture increases. Have expanded the pops a bit to cover this, and will also bring in pops a couple hours sooner to account for the developing storms. UPDATE Issued at 619 PM CDT Sat Aug 8 2020 Did not change much to the forecast for this update. Late afternoon water vapor satellite imagery shows a weak wave moving across parts of central North Dakota in the upper level westerly flow. The wave appears to be weak and so far there have only been a few mid / high level clouds associated with it. Will keep it dry initially this evening, before the pops begin to increase later this evening / tonight. It still looks like there should be two main areas to monitor for rain chances, one in the southeast, and the other in the west. The west will have an approaching frontal boundary with CAMS suggesting potential development overnight as moisture increases ahead of the boundary. In the southeast, convection currently across northern Nebraska and southern South Dakota is expected to lift north as the H85 jet noses into southeast North Dakota. && .SHORT TERM...(This evening through Sunday) Issued at 227 PM CDT Sat Aug 8 2020 Convective system that brought a few strong storms to southern ND and severe storms to our south and east this morning has moved well east of the area. Satellite continues to show mostly sunny skies over western and central ND. Low level return flow sets up later today with a cold front expected near western ND by 06Z tonight. MU CAPE values approach 1000 J/kg with good H7-H3 lapse rates, although lower levels are still relatively dry despite the return flow setting up later. There is also a 110kt H3 jet streak approaching from the northwest putting ND in right exit region, which may hinder large scale ascent. Convection-Allowing Models generally agree with isolated/scattered showers and thunderstorms developing later tonight across the west, generally after 06Z. Will broadbrush pops to an extent given the uncertainty of coverage. CAMs also continue to clip our southeast area with storms overnight. SPC has pushed back the slight risk area outside our CWA with only the far southeast in a marginal area. This is supported by HREF probabilistic guidance which shows likelihood of best upward helicity values just outside our area. Otherwise, the front should exit North Dakota by 00Z Monday. Pops increased during the afternoon with better diurnal timing as the front moves into eastern ND. The day 2 SPC convective outlook for Sunday again has our extreme southeast area in marginal risk. .LONG TERM...(Sunday night through Saturday) Issued at 227 PM CDT Sat Aug 8 2020 A less active pattern is expected into Wednesday under broad upper level cyclonic flow over the Northern Plains. Upper level flow becomes southwesterly with some shortwaves moving through, supporting intermittent chances of precipitation. Highs in the 70s and low 80s on Monday will warm through the week to the 80s and 90s by Wednesday. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1215 AM CDT Sun Aug 9 2020 VFR conditions are expected this forecast. At midnight CDT a cold front extended across western North Dakota. The front will be the focus for scattered thunderstorms as it moves east to Minnesota Sunday evening. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...WAA SHORT TERM...JNS LONG TERM...JNS AVIATION...WAA
Hazardous weather outlook, Aug 9, 12:45 AM CDT, 1 hour 12 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 1245 AM CDT Sun Aug 9 2020 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-100545- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 1245 AM CDT Sun Aug 9 2020 /1145 PM MDT Sat Aug 8 2020/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight There is a chance of thunderstorms tonight. A few strong storms are possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms are possible mainly central and east on Sunday. A couple strong storms are possible southeast. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. waa
In the hours before
Special weather statement, Aug 8, 8:57 PM CDT, 5 hours before
Special Weather Statement
National Weather Service Bismarck ND
757 PM MDT Sat Aug 8 2020
NDZ043-090245-
Bowman ND-
757 PM MDT Sat Aug 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BOWMAN COUNTY UNTIL 845
PM MDT...
At 756 PM MDT, a strong thunderstorm was located 7 miles northeast of
Table Mountain, or 16 miles southwest of Bowman, moving northeast at
25 mph.
Half inch hail and wind gusts to 40 mph will be possible with this
storm.
Locations impacted include...
Bowman.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4595 10343 4595 10367 4597 10371 4625 10347
4605 10318 4594 10339
TIME...MOT...LOC 0156Z 225DEG 21KT 4598 10357
HARGROVESpecial weather statement, Aug 8, 9:41 PM CDT, 4 hours 16 minutes before
Special Weather Statement
National Weather Service Bismarck ND
841 PM MDT Sat Aug 8 2020
NDZ040-043-090315-
Slope ND-Bowman ND-
841 PM MDT Sat Aug 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BOWMAN AND
SOUTHEASTERN SLOPE COUNTIES UNTIL 915 PM MDT...
At 841 PM MDT, a strong thunderstorm was located 7 miles northeast of
Bowman, moving northeast at 40 mph.
Half inch hail and wind gusts to 40 mph will be possible with this
storm.
Locations impacted include...
Buffalo Springs.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.
&&
LAT...LON 4628 10340 4651 10309 4633 10292 4629 10293
4628 10293 4628 10299 4624 10300 4615 10328
TIME...MOT...LOC 0241Z 236DEG 33KT 4625 10328
HARGROVESpecial weather statement, Aug 9, 12:33 AM CDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1233 AM CDT Sun Aug 9 2020
NDZ017-090600-
McKenzie ND-
1233 AM CDT Sun Aug 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MCKENZIE COUNTY UNTIL 100
AM CDT/MIDNIGHT MDT/...
At 1233 AM CDT/1133 PM MDT/, a strong thunderstorm was located 9
miles west of Theodore Roosevelt National Park North Unit, or 14
miles southwest of Watford City, moving northeast at 35 mph.
Nickel size hail and wind gusts to 40 mph will be possible with this
storm.
Locations impacted include...
Watford City and Theodore Roosevelt National Park North Unit.
LAT...LON 4787 10333 4780 10309 4759 10310 4748 10342
4763 10363
TIME...MOT...LOC 0533Z 229DEG 29KT 4762 10346
ABELINGSpecial weather statement, Aug 9, 12:35 AM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1235 AM CDT Sun Aug 9 2020
NDZ017-090600-
McKenzie ND-
1235 AM CDT Sun Aug 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MCKENZIE COUNTY UNTIL 100
AM CDT/MIDNIGHT MDT/...
At 1235 AM CDT/1135 PM MDT/, a strong thunderstorm was located over
Theodore Roosevelt National Park North Unit, or 14 miles south of
Watford City, moving northeast at 20 mph.
Nickel size hail and wind gusts to 40 mph will be possible with this
storm.
Locations impacted include...
Theodore Roosevelt National Park North Unit.
Campers should move to a sturdy shelter until this storm passes.
&&
LAT...LON 4772 10320 4763 10310 4761 10310 4751 10327
4759 10336
TIME...MOT...LOC 0535Z 223DEG 18KT 4759 10326
ABELINGSpecial weather statement, Aug 9, 1:12 AM CDT, 45 minutes before
Special Weather Statement
National Weather Service Bismarck ND
112 AM CDT Sun Aug 9 2020
NDZ017-090645-
McKenzie ND-
112 AM CDT Sun Aug 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MCKENZIE COUNTY
UNTIL 145 AM CDT...
At 112 AM CDT, strong thunderstorms were located along a line
extending from near Watford City to 7 miles northwest of Little
Missouri State Park. Movement was northeast at 30 mph.
Half inch hail and wind gusts to 40 mph will be possible with these
storms.
Locations impacted include...
Watford City and Johnsons Corner.
LAT...LON 4797 10325 4782 10266 4767 10282 4767 10303
4775 10333
TIME...MOT...LOC 0612Z 212DEG 24KT 4778 10330 4765 10284
ABELINGSpecial weather statement, Aug 9, 1:57 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Bismarck ND
157 AM CDT Sun Aug 9 2020
NDZ017-090730-
McKenzie ND-
157 AM CDT Sun Aug 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MCKENZIE COUNTY
UNTIL 230 AM CDT...
At 157 AM CDT, a strong thunderstorm was located 15 miles west of 4
Bears Lodge, or 20 miles northeast of Watford City, moving northeast
at 30 mph.
Penny size hail and wind gusts to 40 mph will be possible with this
storm.
Locations impacted include...
Keene and Charlson.
LAT...LON 4813 10288 4808 10270 4796 10263 4783 10291
4796 10307
TIME...MOT...LOC 0657Z 227DEG 24KT 4797 10290
ABELINGThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 8:57 PM CDT | Special Weather Statement | BIS | Bowman | 48 min |
| Aug 8, 9:04 PM CDT | Severe Thunderstorm Warning | BIS | Bowman | 41 min |
| Aug 8, 9:41 PM CDT | Special Weather Statement | BIS | Slope | 34 min |
| Aug 9, 12:33 AM CDT | Special Weather Statement | BIS | McKenzie | 27 min |
| Aug 9, 12:35 AM CDT | Special Weather Statement | BIS | McKenzie | 25 min |
| Aug 9, 1:12 AM CDT | Special Weather Statement | BIS | McKenzie | 33 min |
| Aug 9, 2:18 AM CDT | Special Weather Statement | BIS | Mountrail | 42 min |
| Aug 9, 2:33 AM CDT | Severe Thunderstorm Warning | BIS | Dunn, McLean, Mountrail | 34 min |
| Aug 9, 3:00 AM CDT | Special Weather Statement | BIS | Mountrail | 30 min |
| Aug 9, 3:19 AM CDT | Special Weather Statement | BIS | Burke | 41 min |
| Aug 9, 5:13 AM CDT | Special Weather Statement | BIS | McHenry, Pierce | 47 min |
| Aug 9, 5:47 AM CDT | Severe Thunderstorm Warning | BIS | McHenry, Pierce | 43 min |
| Aug 9, 6:18 AM CDT | Special Weather Statement | BIS | Rolette | 42 min |
| Aug 9, 8:45 AM CDT | Special Weather Statement | BIS | Rolette | 30 min |
| Aug 9, 2:08 PM CDT | Tornado Warning | BIS | LaMoure | 37 min |
| Aug 9, 3:23 PM CDT | Special Weather Statement | BIS | LaMoure | 37 min |
| Aug 9, 3:30 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure | 30 min |
| Aug 9, 3:50 PM CDT | Severe Thunderstorm Warning | BIS | Dickey | 20 min |
Nearby
Special Weather Statements in North Dakota, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.